Antibiotics

Today I learned that the word antibiotic is a mishmash of Greek terms meaning “against life.”  I hope all those pro-lifers out there are aware of that and consider the consequences of ingesting these medications.  I also learned that the Chinese were the first known users of antibiotics, dating back to 2500 years ago.  In 1928, Alexander Fleming accidentally stumbled upon the discovery of Penicillin, marking the birth of modern day antibiotics.  This did not happen in the way I was led to believe by one of my grade school classmates.  I do not remember who it was that told me this story, but whoever you are, I want you to know that you’re a liar.  Alexander Fleming DID NOT, in fact, discover penicillin when he bit into a moldy sandwich he had left out in his lab, accidentally, and then noticed it cured him of some ailment almost immediately.  THAT IS NOT TRUE, even if it seems totally plausible.  I’m not stupid, people.  I’m just gullible.  VERY, VERY GULLIBLE.  I’ll believe almost anything anyone tells me.  You know, except for all that crap about the Bible.  Anyhow, I digress.  Fleming was a messy little lab mate, and he did manage to leave shit out on occasion, but it wasn’t a sandwich, it was a crusty old fungus in a petri dish that he’d thrown away and later retrieved to explain to someone what the hell he was doing with his life.  Probably his mother.  After several years of research and attempts to refine the substance, Fleming abandoned his work because it got to be too hard or something.  Someone popped in at this point, like those old ladies in Vegas who stalk people around the slot machines, waiting for them to leave so they can swoop in and claim the jackpot.  Well, those people swooped right in, mass produced penicillin and when D-day arrived, they were in business.  They treated the shit out of all the injured allied forces and became famous bazillionaires.  True story.

I’m now on what seems like my hundredth round of antibiotics related to this sinus problem/surgery.  It’s super fun!  Since the regular old crap wasn’t doing its job, I’m moving on to sulfa drugs.  What’s simply the best! about this line of giant horse pills is that, in addition to kicking this crap out of my face, they also come with a whole host of possible side effects, including:  sensitivity to the sun, chest tightness, SWELLING OF THE EYELIDS, FACE AND LIPS, hives, nausea, vomiting, loss of appetite, joint pain, cough, vaginal irritation or discharge, PALENESS, unusual bruising or bleeding, SEVERE PEELING SKIN RASH, blood disorders, liver damage, blisters, fatigue, persistent sore throat or fever, yellowing eyes or skin, severe stomach pain and cramping, itching, dizziness, trouble breathing, severe diarrhea, bloody stools, swelling of the tongue and maybe high anxiety and hyperventilation because the medications you are about to consume will kill you or, at the very least, ruin your dating life.

With regard to “loss of appetite,” I tend to see the silver lining in this one in much the same way I can see the silver lining in a malaria diagnosis, and that silver lining means a potential loss of several pounds.  The rest, maybe, I can live without.  Especially that peeling skin rash, also known as Stevens-Johnson syndrome.  Here’s the merry way of this beauty of a syndrome: flu-like symptoms, followed by inflammation of your mucous membranes and a painful red or purplish rash that spreads and blisters, eventually causing the top layer of your skin to die and shed. Oh, hey.  That’s super.  I’m going to be puking my brains out, but then I’ll feel better only my skin will turn purple, blister and fall off.  That’s a really good time.

Lucky for me, these symptom haven’t occurred thus far.  I had a couple of itchy hives, but I sometimes get them here and there without the aid of deadly medications pulsing through my veins.  I think I’m okay.  I say think because, you know, I’ve been distracted by this one pound retarded thing running our the living room and biting my face.  I could be missing something.

UPDATE: I HAVE HIVES NOW.  ALL OVER AND ITCHY.

8 Comments

  1. E's Mom
    February 11, 2009

    Funny you mention the appetite thing, because before I considered the other side effects I thought ‘Gee, I want to be on THAT one’ purely for it’s weight loss effect. Lemme know how it goes so I can conjure up some reason I need said antibiotic.

  2. alyssa
    February 11, 2009

    sulfa drugs are from hell…. and just get ready for the raging yeastie infection that’s sure to come!! i hate the smell of the sulfa antibiotics more than anything else… eww!!

  3. February 12, 2009

    My brother, because of a birth defect, has been on various sulfa drugs pretty much since birth. Thats going on 50 yrs now.
    He has had few if any adverse reactions so I expect you can get through this without too much skin falling off.
    He also avoided all vaginal complications so good luck there too.

  4. February 12, 2009

    I’m super allergic to sulpha-drugs, so I don’t have to ever take them again. If you survive this round of meds you should seriously consider taking some heavy doses of pro-biotics and put some life back into your system once those other drugs have killed off all life in your system. Get HMF powder. It’s the best.

  5. Robin O
    February 12, 2009

    I’m so sorry. Sucks sucks sucks.

    (I don’t have anything to add to that, really.)

    Oh, except flickr of Gus. Going now to look . . .

  6. Robin O
    February 12, 2009

    The Gus photos . . . . the cuteness is overwhelming me.

    All so cute, but the sweater? Oh. That sweater (with Gus in it, of course) is assaulting me with the sheer potency of its cuteness. It’s like an almost lethal assault of cuteness.

  7. heathen
    February 12, 2009

    It is cute. He hates it, of course, but it’s because he gets so cold. He learned to get out of it, though.

  8. February 13, 2009

    I’ve given you an award. Come pick it up at my blog.

Comments are closed.